Ohio, 2024Flash Flood in Ohio, May 5, 2024
May 5, 2024 · NWS RLX · 1 event in 1 county or zone
A weak cold front brought showers and thunderstorms into the area on the afternoon and evening of May 5th. Previous rainfall had already made a few locations more susceptible to flooding, then storms on the 5th deposited another one and a half to two inches of rain across portions of Gallia County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front brought showers and thunderstorms into the area on the afternoon and evening of May 5th. Previous rainfall had already made a few locations more susceptible to flooding, then storms on the 5th deposited another one and a half to two inches of rain across portions of Gallia County. Ultimately, this led to localized flooding along State Route 775.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 5, 12:22 PM EST, 3 hours 53 minutes earlier.
Area forecast discussion, May 5, 12:22 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
122 PM EDT Sun May 5 2024
.SYNOPSIS...
Weak cold front stalls across the area tonight. An upper level
way bring showers and storms Monday. Active weather through the
work week, with daily chances for showers and storms.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 120 PM Sunday...
A weak cold front will move into the region this afternoon and
evening, before stalling over the area later tonight. This will
provide some afternoon and evening showers and thunderstorms.
Drier air aloft is evident on the soundings, with precipitable
water values considerably less than Saturday. This lessens the
chance of flash flooding, although it can not completely be
ruled out due to some areas receiving significant rainfall in
the last two days. The drier air aloft does provide a bit of a
downburst wind threat for any stronger storms, mainly over
central Ohio and northern West Virginia.
An upper level short wave will then provide showers and
thunderstorms for Monday. Precipitable water values recover into
the 1.5 to 1.75 range over eastern Kentucky, western West
Virginia, and southeast Ohio. Clouds however should limit
daytime heating, leading to limited CAPE values. With a frontal
boundary nearly stationary across the area however, am
concerned that it could serve as a focusing mechanism and lead
to some training storms and localized flash flooding.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1217 PM Sunday...
Severe weather will be possible across parts of the area Tuesday.
SPC currently has portions of southeast Ohio, northeast Kentucky and
western West Virginia outlooked in a slight risk of severe weather.
Models suggest that all severe hazards will be possible, but the
greatest threat may be damaging wind gusts. DCAPE values may exceed
1,000 J/kg, MUCAPE values look to exceed 2,000 J/kg, 0-6 km mean
wind looks to be around 25 kts, and the effective bulk wind
difference should be 25-30 kts. All of these parameters point toward
a possible damaging wind threat with thunderstorms on Tuesday. PWATs
are expected to be from 1.50-1.75", so flooding downpours will also
be possible in thunderstorms.
Another severe weather threat will exist Wednesday. The main severe
risks on Wednesday appear to be damaging wind gusts and large hail.
Forecast soundings show a large layer of mid-level dry air Wednesday
afternoon, which would be conducive to hail development and damaging
wind potential. SPC currently has portions of northeast Kentucky,
southeast Ohio and extreme western West Virginia outlooked in a 15%
risk for severe weather Wednesday (day 4).
The intensity of any thunderstorms Tuesday and Wednesday afternoons
will depend on how well the atmosphere destabilizes after prior
morning convection. In addition, the ground is becoming more
saturated due to recent convective activity over the past couple of
days. Any thunderstorms that move over saturated ground may lead to
flooding.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 1218 PM Sunday...
A cold front will pass through the region Friday morning, and the
severe weather threat should diminish heading into next weekend as
cooler, more stable air funnels in behind the front. However,
showers will remain possible through the weekend with lingering
energy aloft. With the ground becoming increasingly saturated due to
recent convective activity, we may still have to keep an eye on the
threat of flooding heading into the end of the week. Confidence is
low at this time, so stay tuned for more details over the coming
days as the picture becomes clearer. Temperatures will be much
cooler Friday through next weekend, with highs only expected to be
in the 50s (mountains) and 60s to lower 70s (lowlands).
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
As of 120 PM Sunday...
A weak cold front will move into the region this afternoon and
evening, before stalling over the area later tonight. This will
provide some afternoon and evening showers and thunderstorms.
Areas that receive rainfall late this afternoon and this evening
could develop dense fog tonight.
After any fog burns off, some MVFR cloud restrictions are
possible later Monday morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms this afternoon and evening could vary. Timing and
location of fog tonight could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY L L L M H H H H H H H H
EKN CONSISTENCY H L M H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY M M H H H H H H H H H H
AFTER 18Z MONDAY...
IFR conditions possible at times in showers and thunderstorms
into mid next week. Fog and/or low stratus are possible Monday
night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JMC
NEAR TERM...RPY
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...RPY
Hazardous weather outlook, May 5, 3:17 AM EST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
417 AM EDT Sun May 5 2024
OHZ066-067-075-076-083>085-WVZ009>011-019-020-060830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Ritchie-Doddridge-
417 AM EDT Sun May 5 2024
This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.
.DAY ONE...Today and Tonight.
Isolated strong to severe storms could be capable of producing
damaging wind or hail this afternoon and evening. Locally heavy rain
could also result in isolated high water issues, mainly in areas
that received higher rainfall amounts earlier this weekend.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Daily rain and storm chances will continue this week, with isolated
to scattered severe storms possible on Tuesday. Repetitive rounds of
rain may also promote localized flooding concerns throughout the
week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>018-024>034-039-
040-515>526-060830-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
417 AM EDT Sun May 5 2024
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Locally heavy rain could result in isolated high water issues,
mainly in areas that received higher rainfall amounts earlier this
weekend.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Daily rain and storm chances will continue this week, with isolated
to scattered severe storms possible on Tuesday. Repetitive rounds of
rain may also promote localized flooding concerns throughout the
week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 5, 2:16 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
316 PM EDT Sun May 5 2024
OHZ075-076-085-051945-
Washington OH-Athens OH-Meigs OH-
316 PM EDT Sun May 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEIGS...
SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ATHENS COUNTIES THROUGH 345
PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coolville, Tuppers Plains, and Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3922 8172 3919 8174 3918 8176 3916 8175
3911 8202 3925 8212 3939 8181
TIME...MOT...LOC 1915Z 260DEG 14KT 3923 8208
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
04Special weather statement, May 5, 3:26 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
426 PM EDT Sun May 5 2024
OHZ086-087-052045-
Gallia OH-Lawrence OH-
426 PM EDT Sun May 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GALLIA AND EAST
CENTRAL LAWRENCE COUNTIES THROUGH 445 PM EDT...
At 426 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Lake Vesuvius, moving east at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of south central
Gallia and east central Lawrence Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3862 8242 3868 8244 3874 8230 3863 8226
TIME...MOT...LOC 2026Z 260DEG 13KT 3866 8238
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
04
Flash Flood, Gallia
- When
- May 5, 4:15 PM EST to 6:24 PM EST
- Where
- Gallia County, 0.71 mi SSW of Sand Fork to 0.86 mi SSW of Sand Fork
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.711, -82.386
Water was observed over State Route 775 south of Musdoc Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, May 5, 2024$50,000 · 4 events
- Heavy Snow and High Wind in Wyoming, May 5 to 8, 202475 kt wind · 15 events
- High Wind in Arizona, May 5, 202463 kt wind · 8 events
- Flash Flooding in Oklahoma, May 5, 20246 events
- Flash Flooding and Hail in Texas, May 5, 20241 in hail · 6 events
- Winter Storm and Winter Weather in Colorado, May 5 to 7, 20246 events
- High Wind in New Mexico, May 5 to 6, 202466 kt wind · 6 events
- High Wind in Nebraska, May 5 to 7, 202453 kt wind · 4 events
- High Wind in Utah, May 5 to 7, 202458 kt wind · 3 events
- High Wind in South Dakota, May 5 to 7, 202456 kt wind · 3 events
- Winter Storm and High Wind in Wyoming, May 5 to 7, 202452 kt wind · 3 events
- Damaging Winds in Montana, May 5, 202453 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176911.